Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

In summary: NICE guidelines on MI secondary prevention

Drug therapy

All people who have had an acute MI should receive the following:

- ACE inhibitor

- dual antiplatelet therapy (aspirin plus second antiplatelet agent)

- beta-blocker

- statin.

 

A clear management plan should be available to the person who has had an MI and also sent to the GP, including:

- details and timing of any further drug titration

- monitoring of blood pressure

- monitoring of renal function.

 

ACE inhibitors

ACE inhibitor dose titrated upwards at short intervals (for example, every 12-24 hours) before the person leaves hospital until the maximum tolerated or target dose is reached. If it is not possible to complete the titration in this time, it should be completed within 4-6 weeks of hospital discharge.

Continue ACE inhibitor indefinitely in all patients.

 

Beta-blockers

Continue a beta-blocker after an MI for at least 12 months in patients without heart failure or left ventricular dysfunction, and indefinitely in patients with left ventricular dysfunction.

 

Antiplatelet therapy

Ticagrelor can now be used as part of dual antiplatelet therapy with aspirin.

Dual antiplatelet therapy with clopidogrel can be given for up to 12 months in patients who have had ST-segment elevation MI, as well as non-ST-segment elevation MI.

In patients who require anticoagulation, aspirin or clopidogrel - but not prasugrel or ticagrelor  - can be considered with warfarin.

Patients should not be started on a new oral anticoagulant (NOAC; rivaroxaban, dabigatran or apixaban) in combination with dual antiplatet therapy after an MI; existing use of a NOAC should be discontinued and replaced with warfarin unless there is a specific clinical indication.

 

Cardiac rehabilitation

Begin cardiac rehabilitation as soon as possible after admission and before discharge from hospital. Invite the person to a cardiac rehabilitation session which should start within 10 days of their discharge from hospital.

Encourage all staff, including senior medical staff, involved in providing care for people after an MI, to actively promote cardiac rehabilitation.

 

Lifestyle changes

Do not routinely recommend eating oily fish for the sole purpose of preventing another MI, or advise people to take omega-3 fatty acid capsules or supplements – although there is no evidence these measures will do any harm.

 

Health education and information

After an MI without complications, people who wish to travel by air should seek advice from the Civil Aviation Authority. People who have had a complicated MI need expert individual advice.

 

Source: NICE CG172 MI - secondary prevention

Readers' comments (2)

  • It is still not clear if patients with established CHD of several years will still benefit from the quadruple therapy or if any drug like the beta blocker is to be introduced at this stage on the basis of the NICE guidelines.

    Unsuitable or offensive? Report this comment

  • Ivan Benett

    Even years after they should all be on statin, anti-platelet and ACEI/ARB. Less evidence for b-blocker after a year, unless they have symptoms. Assess symptoms and do echo if breathless. Explore I C E which is lead into to emotional and psychological issues, exercise tolerance, sex, work and driving. Consider cardiac rehab, and re-emphasise lifestyle issues. Consider impact on family and careers if appropriate.
    My own view is that all people after MI should be proactively seen by their GP to talk through these issues and make sure they are on a rehab programme and drugs put iterated. We should identify them from discharge summary and call them in. They are often in shock or denial and we need to establish a long term relationship and get them through the grieving process of loss of autonomy and 'biographical disruption'. They will have to re-think their 'life trajectory' and what's important to them.

    Unsuitable or offensive? Report this comment

Have your say